The trusted source for
healthcare information and
CDC looking into deaths after treatment for TB
No HCWs reported, but CDC beefing up tracking
Alarmed by continuing deaths and severe adverse reactions after treatment for latent tuberculosis, the Centers for Disease Control and Prevention (CDC) is seeking funding approval for a national surveillance system to track the events.
Between October 2000 and October 2007, 79 patients receiving treatment for latent TB infection (LTBI) were reported to the CDC for severe adverse events related to medications. "None of them were health care workers, which is a good thing," says Lilia Mangan, RN, MPH, epidemiologist in the CDC division of TB elimination.
However, the findings have implications for health care workers, who may receive treatment after a TB skin test conversion resulting from an occupational exposure. "We do not think that being a health care worker poses a greater risk of developing severe adverse events related to [treatment] than other patients being treated for LTBI," she says. "There is no change in the recommendation for treatment of health care workers exposed to TB. Isoniziad right now is the preferred treatment."
A severe adverse event is defined as a drug-related reaction resulting in hospitalization or death of a person receiving treatment for LTBI. Deaths reported among people treated for LTBI included two of 50 people who were on the then recommended two-month regimen of rifampin and pyrazinamide (RZ). "As a result of those investigations, we don't recommend RZ anymore for treatment for latent TB infection," Mangan says. "The preferred treatment right now is nine months of isoniziad [alone]."
However, adverse events continue to be reported, including nine deaths in 22 severe adverse reactions in people treated with isoniziad. The purpose of the surveillance system is to determine the annual number of the events, reveal trends, and identify any common characteristics of the patients affected.